Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 285, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 27, 2005, 4:01 PM CST for Allen County, Neosho County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 27, 2005, 4:01 PM CST (22:01 UTC)
- Expired
- Nov 27, 2005, 4:45 PM CST
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 4:12 PM CST | TORNADO | Stark, KS | PRELIMINARY REPORT OF TORNADO TOUCHDOWN SOMETIME BETWEEN 405 PM AND 415 PM SOUTHWEST OF STARK AND KIMBALL. SIX CONFIRMED RESIDENCES SUSTAINED DAMAGE. NO KNOWN INJURIES OR DEATHS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 12:36 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272201 SVRICT KSC001-133-272245- /O.NEW.KICT.SV.W.0285.051127T2201Z-051127T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 401 PM CST SUN NOV 27 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS. EASTERN ALLEN COUNTY IN SOUTHEAST KANSAS. * UNTIL 445 PM CST. * AT 356 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTH OF MORAN...OR ABOUT 12 MILES EAST OF CHANUTE...MOVING NORTHEAST AT 60 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BRONSON...ELSMORE...MILDRED...MORAN...SAVONBURG...STARK THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3768 9537 3760 9509 3804 9507 3804 9525 $$ CARUSO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:57 PM CST, 4 minutes earlier.
Area forecast discussion, Nov 27, 3:57 PM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 357 PM CST SUN NOV 27 2005 .DISCUSSION... COMPLEX SHORT-TERM, AS AN INTENSE LATE FALL STORM SYSTEM PRODUCES A VARIETY OF WEATHER, RANGING FROM SEVERE THUNDERSTORMS OUT AHEAD OF IT, TO HEAVY SNOW AND NEAR BLIZZARD CONDITIONS BEHIND IT. TORNADIC SUPERCELLS WILL EXIT SOUTHEAST KANSAS SHORTLY, WITH MASSIVE DRY SLOT MOVING IN FROM THE SOUTHWEST. WILL CANCEL MUCH OF THE TORNADO WATCH AT ISSUANCE TIME, WITH THE EXCEPTION OF EXTREME SOUTHEAST KANSAS, BUT MAY SHAVE THE REST OFF SHORTLY THEREAFTER. MID-LEVEL DRY SLOT WILL SHUT OFF A BRUNT OF THE PRECIPITATION THROUGH MIDNIGHT, WITH THE EXCEPTION OF CENTRAL KANSAS. THEREAFTER, LIGHT WRAP AROUND PRECIPITATION SHOULD MOVE EAST ACROSS THE CWA, AS 650-550 MB FRONTOGENESIS AND TROWAL LINGERS IN WAKE OF THE STORM SYSTEM. QUESTION WILL BE RAIN/SNOW LINE AND RESULTANT ACCUMULATIONS. MOST MODELS HAVE BEEN A BIT TOO WARM THIS AFTERNOON (AT LEAST AT THE SURFACE), AS HILL CITY AND RUSSELL ARE ALREADY REPORTING LIGHT RAIN/SNOW MIX. THINK RAIN/SNOW LINE WILL PROGRESS SLOWLY EAST/SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. SURFACE TEMPERATURES WILL BE SLOW TO REACH FREEZING, AS UPSTREAM AIR IS NOT THAT COLD, SO THINKING SNOW WILL MIX WITH RAIN FOR QUITE A WHILE AT THE ONSET...HENCE ACCUMULATIONS WILL NOT GET GOING UNTIL MID-LATE EVENING. ACCUMULATIONS WILL BE TRICKY, AS GROUND/SURFACE TEMPERATURES WILL MOSTLY BE ABOVE FREEZING, AND DRY SLOT COULD CONCEIVABLY END BRUNT OF PRECIPITATION EVERYWHERE BUT CENTRAL KANSAS. NEVERTHELESS, THINKING AROUND 2 INCHES NEAR RUSSELL, WITH 0.5-1 INCH FROM SALINA TO HUTCHINSON, AND ONLY T-0.5 INCH FOR WICHITA. COMBINED WITH THE STRONG NORTHWEST WINDS, WINTER WEATHER ADVISORY IN AFFECT 6 PM THIS EVENING UNTIL NOON MONDAY FOR CENTRAL KANSAS COUNTIES TO ACCOUNT MAINLY FOR REDUCED VISIBILITIES IN SNOW/BLOWING SNOW. DECIDED TO CANCEL ADVISORY FOR SOUTH CENTRAL KANSAS, AS DONT THINK SNOW/VISIBILITIES WILL HIT ADVISORY CRITERIA. HOWEVER, VISIBILITIES COULD BE REDUCED SOMEWHAT IN SNOW/BLOWING SNOW LATER TONIGHT AND MONDAY ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS. DECIDED TO HOLD OFF ON WIND ADVISORY FOR THE CWA, AS IT WILL BE MARGINAL MOST AREAS. HOWEVER, NORTHWEST WINDS TONIGHT IN WAKE OF DEPARTING LOW PRESSURE WILL BE SUSTAINED AT 20-25 MPH WITH GUSTS TO 35 MPH. WILL NEED TO BE WATCHED. LINGERING SNOW/BLOWING SNOW FOR MONDAY, AS SECOND PIECE OF ENERGY ROTATES TO THE SOUTHWEST OF MAIN UPPER LOW PRESSURE OVER IOWA. STRONG NORTHWEST WINDS WILL CONTINUE. NIGHT SHIFT MAY NEED TO LOOK INTO THE POSSIBILITY OF A WIND ADVISORY. DID NOT HAVE MUCH TIME TO LOOK BEYOND THE FIRST FEW DAYS, SO NO MAJOR CHANGES MADE TO THE REST OF THE FORECAST. COOL CONDITIONS TO PERSIST FROM HERE ON OUT, WITH AN INTERESTING SYSTEM ON WEDNESDAY/WEDNESDAY NIGHT THAT MAY NEED TO BE WATCHED, BUT INDICATIONS ARE THAT MAJORITY OF ANY PRECIPITATION SHOULD REMAIN NORTH OF THE CWA. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 33 38 23 42 / 40 20 5 5 HUTCHINSON 32 36 22 41 / 50 30 5 5 NEWTON 33 37 22 41 / 40 30 5 5 ELDORADO 35 38 23 41 / 40 20 5 5 WINFIELD-KWLD 35 41 25 44 / 40 20 0 5 RUSSELL 28 34 20 39 / 80 40 5 5 GREAT BEND 29 35 21 40 / 70 40 5 5 SALINA 31 35 20 38 / 60 40 10 5 MCPHERSON 32 36 21 40 / 50 40 10 5 COFFEYVILLE 38 41 25 44 / 40 20 5 5 CHANUTE 36 41 24 41 / 40 20 10 5 IOLA 36 40 24 41 / 50 20 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR KSZ032-033-047>050. &&
Hazardous weather outlook, Nov 27, 10:58 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1058 AM CST SUN NOV 27 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1058 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT FOR TODAY...THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS THIS AFTERNOON...AND MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...ENOUGH SHEAR IS PRESENT IN THE ATMOSPHERE...THAT A TORNADO CANNOT BE RULED OUT. THE AREA OF PRIMARY CONCERN THIS AFTERNOON WILL BE TO THE EAST OF A MARION TO SEDAN LINE. FOR TONIGHT...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THAT... WHEN COMBINED WITH AREAS OF LIGHT SNOW SPREADING SOUTHEAST ACROSS CENTRAL AND PART OF SOUTH-CENTRAL KANSAS...WILL PRODUCE POTENTIALLY HAZARDOUS TRAVEL. PLEASE REFER TO THE WINTER WEATHER ADVISORY...IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY...FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TO THE EAST OF A MARION TO SEDAN LINE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/CH
In the hours before
Special weather statement, Nov 27, 3:07 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 307 PM CST SUN NOV 27 2005 KSZ099-272200- MONTGOMERY- 307 PM CST SUN NOV 27 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY... AT 305 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Nov 27, 3:16 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL N TORONTO 37.80N 95.95W
11/27/2005 0.88 INCH WOODSON KS TRAINED SPOTTER
0312 PM HAIL 2 E INDEPENDENCE 37.23N 95.68W
11/27/2005 1.00 INCH MONTGOMERY KS LAW ENFORCEMENT
&&
CWHLocal storm report, Nov 27, 3:31 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 7 E ALTOONA 37.53N 95.53W
11/27/2005 1.00 INCH WILSON KS EMERGENCY MNGR
&&
CWHLocal storm report, Nov 27, 3:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 E NEODESHA 37.42N 95.63W
11/27/2005 1.75 INCH WILSON KS TRAINED SPOTTER
&&
CWHLocal storm report, Nov 27, 3:55 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TORNADO 2 S GALESBURG 37.44N 95.36W
11/27/2005 NEOSHO KS TRAINED SPOTTER
BRIEF TOUCHDOWN IN OPEN COUNTRY.
&&
CWHSpecial weather statement, Nov 27, 4:01 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 401 PM CST SUN NOV 27 2005 KSZ033-048>049-051>053-068>070-083-093>094-098-272315- BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS- ELLSWORTH KS-GREENWOOD KS-HARVEY KS-LINCOLN KS- MCPHERSON KS-MARION KS-SALINE KS-SEDGWICK KS- THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 875 FOR THE FOLLOWING AREAS IN KANSAS THIS CANCELS 13 COUNTIES IN CENTRAL KANSAS CHASE ELLSWORTH LINCOLN MARION MCPHERSON SALINE IN SOUTH CENTRAL KANSAS BUTLER COWLEY HARVEY SEDGWICK IN SOUTHEAST KANSAS CHAUTAUQUA ELK GREENWOOD THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA... COTTONWOOD FALLS...EL DORADO...ELLSWORTH...EUREKA...HILLSBORO... HOWARD...LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN... WICHITA AND WINFIELD. KSZ071>072-095>096-099>100-280200- ALLEN KS-LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS- WOODSON KS- TORNADO WATCH 875 REMAINS VALID UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 6 COUNTIES IN SOUTHEAST KANSAS ALLEN LABETTE MONTGOMERY NEOSHO WILSON WOODSON THIS INCLUDES THE CITIES OF...CHANUTE...COFFEYVILLE...FREDONIA... INDEPENDENCE...IOLA...PARSONS AND YATES CENTER.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 4:26 AM CST | Winter Weather Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Kingman, Lincoln and 7 more | 42 hr |
| Nov 27, 1:22 PM CST | Severe Thunderstorm Warning | ICT | Marion | 53 min |
| Nov 27, 1:48 PM CST | Tornado Warning | ICT | Marion | 20 min |
| Nov 27, 1:59 PM CST | Severe Thunderstorm Warning | ICT | Elk | 32 min |
| Nov 27, 2:15 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 12 min |
| Nov 27, 2:29 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| Nov 27, 2:37 PM CST | Tornado Warning | ICT | Montgomery | 22 min |
| Nov 27, 2:41 PM CST | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 28 min |
| Nov 27, 2:55 PM CST | Tornado Warning | ICT | Neosho, Wilson | 20 min |
| Nov 27, 3:16 PM CST | Severe Thunderstorm Warning | ICT | Montgomery, Neosho, Wilson | 24 min |
| Nov 27, 3:29 PM CST | Severe Thunderstorm Warning | ICT | Labette, Neosho | 61 min |
| Nov 27, 3:35 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 21 min |
| Nov 27, 3:40 PM CST | Tornado Warning | ICT | Labette, Neosho | 50 min |
| Nov 27, 4:07 PM CST | Tornado Warning | ICT | Allen, Neosho | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.